Author Topic: sensitivity to medications  (Read 2139 times)

8harrisnc

  • Newbie
  • *
  • Posts: 14
sensitivity to medications
« on: March 10, 2015, 10:41:58 AM »
I've had SS for 33 years and have been sensitive to medications, but this past 6 months I am reacting to just about EVERYTHING.  Reactions: skin burning/tingling, throat throbs and feels like it's getting tight, ears ringing, and feel wiped out physically.  This usually happens within an hour after taking the meds. This has happened with about 10 BP meds, Advil, prednisone, and others. 

Does anyone else have this problem?  What kind of doctor do you go to for help?
Rheumy was NOT helpful, said it really isn't documented as an auto-immune issue.

Thanks, Drygirl

finallyadx

  • Hero Member
  • *****
  • Posts: 1107
Re: sensitivity to medications
« Reply #1 on: March 10, 2015, 11:24:03 AM »
Hello Sharrisnc-I do not believe I have officially welcomed you to the forum.  The members are kind, supportive and informative.

It is my thought that you should see an allergist/immunologist - allergist mainly to have some allergy testing - try to determine exactly what you are allergic to and go from there.

I have become more sensitive to medications since being diagnosed with sjogrens but luckily not "allergic" per say.

I am sure there has to be some type of connection of some sort with autoimmune issues and allergies but what that is I do not know.

Keep a diary of what seems to "trigger" allergic reactions or unwanted events and bring it to the allergist when you have your appt.

Keep us posted.

Sending positive thoughts your way.

Primary ss dx 2013, plaquenil, vitamin d, iron supplements, vitamin b12, d-mannose for chronic UTI's, magnesium for heart palpatations and Zinc

warmwaters

  • Hero Member
  • *****
  • Posts: 1872
  • Just keep swimming - Dora
Re: sensitivity to medications
« Reply #2 on: March 10, 2015, 01:53:58 PM »
I agree that seeing an allergist might be the way to go. With reactions to such a broad range of medicines, I wonder if you are having a reaction to some inert ingredient, like a binder or a dye.  Do keep track of brands - it might be that you have a problem with one brand of ibuprofen, but not another.

My ex was a celiac, and we suddenly became aware that the things that get put into medicines can also cause problems.

Welcome
Primary Sjogrens, dx June 2009, Immunoglobulin deficiency, axial spondylosis arthritis, IBS, autonomic neuropathy
Omeprazone DR 40 mg, mobic 15 mg, Plaquenil, LDN, B1, B6, B12, D, fludrocortisone, gralise, various inhalers

irish

  • Global Moderator
  • Hero Member
  • *****
  • Posts: 13559
Re: sensitivity to medications
« Reply #3 on: March 10, 2015, 02:49:14 PM »
Welcome to this forum. Yes, an immunologist would be the doc to see. Be aware that not all immunologists think alike. They are a very distinct group of doctors who are usually very intelligent and good at figuring things out. However, some are more interested i allergic reactions and some are interested in the immune and autoimmune.

The thing is that al 3 of these components are very inter-related and sometimes it takes a lot of thinking and working with the patient to find just what the trigger is and what chemicals in the body are the ones that are screwing things up. If you don't feel like you are getting anywhere then find yourself a new immunologist. They are hard to come by and usually have to drive miles to find one. Also, you may want to see a hematologist in the interim as they can also dpi some blood work that night help to pin down some troublesome areas.

Just out os curiosity, does it help to take antihistamines when you take a drug??? Some times the histamine release can be kickstarted by very simple events. Good luck. Irish

Carolina

  • Hero Member
  • *****
  • Posts: 5831
  • —if it ain't one thing, it's another." Roseanne R.
Re: sensitivity to medications
« Reply #4 on: March 10, 2015, 03:09:57 PM »
Hi Drygirl,

I have the same thing, but with RX drugs like opioids, (Vicodan, Hydrocodone, and other things related), and to Sulfa, and unusual things that you haven't heard of probably.  I also have the same thing in reaction to the IVIG treatment I have for Immune Deficiency.  I haven't had it to anything new for about two years.

I don't have the reaction to prednisone (or actually Medrol, which I take), which is very lucky because I need it to be able to tolerate my IVIG, which keeps me from being sick all the time.  So that's very important to me.

What helps me with the reactions is an antihistamine like Benadryl (or Zyrtec).  Unless those drugs cause you to have reactions! 

But then I totally avoid the substances if possible.  There is no getting around it.  Having surgery without pain medication can be done.

Your rheumy is NOT the person to talk with.  MOST doctors do not understand that your basic Immune System can carry out the attacks (or responses)  NOT just autoantibodies.

Immunologists understand everything if they are well trained. 

If possible see someone connected to a research medical center.

Hugs,  Elaine




Female-Elaine,79-CVID-pSJS-WMD (Eylea) C-PN-CAD-Osteoarth-SFN-Knee/Shoulder Degeneration-SIBO-Act.Purpura-Tinitus-Meniere's-Hiatal Hernia-Achalasia-Hand Surgeries, UTI's-Braces/Walker-IVIG Gamx-Medrol-Gabapentin-Atenolol-Pilocarpine-LDN-Nasonex-Lipitor-Estrogel-D-Mannose-NAC-Om. 3-Naltrexone-Esomep.

litliwlowa

  • Hero Member
  • *****
  • Posts: 1780
Re: sensitivity to medications
« Reply #5 on: March 10, 2015, 04:21:30 PM »
Allergist would be the right specialist (who is also an immunologist BTW, just a different kind).

I also take Zyrtec daily. I have a plethora of drug sensitivities/allergies, in addition to allergies to the stuff we can't get away from (pollens, fragrances, molds, etc)

As a side note, you may want to list out all the meds you have reacted to - then compare the clinical pharamacology to see if there is a common ingredient in some of them. Some meds also contain gluten (oh yeah), such as Synthroid (Tirosint would be the glutenfree version).

Some meds may also have sulfa in them. Sulfa is a problem for me.

Oh you mention BP meds!! Here's a nugget on those. Some of the common ones contain HCTZ in a combination BP med. I am allergic to HCTZ and for a while it was presumed by docs I couldn't take for example Avapro. Well, duh - I didn't know Avapro was available without HCTZ. No problem on straight Avapro. It was my pharmacist actually that clued on on HCTZ is contraindicated for Bactrim allergy. Well, I have allergy to Bactrim.

Some meds also contain binders or colouring in them. It's possible the culprit is one of those rather than the medication itself.

Some meds I have had to go to Brand only. Something in the generics on those meds caused a reaction. Yet the brand does not.

But allergist would be the specialist to see on that.

SJS-Primary; Hashi's, Post surgical hypothyroidism, Hypoparathyroidism, Spondylolithesis, L&C Facet Arthropathy, Fibro, gluten intolerance, TBI, Radiculopathies, Neuralgias, Osteopenia, GERD, Asthma, Allergies. Sphincter Dyssynergia. OSA, Fasciitis, Cervical Spondylosis, Cancer, etc etc etc